Alert archive / Pennsylvania / Frost Advisories in 2017
Frost Advisory 2, NWS Binghamton, NY
NWS Binghamton, NY issued this frost advisory at May 7, 2017, 3:34 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It took effect at May 8, 2017, 3:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2017, 3:34 PM EDT (19:34 UTC)
- In effect from
- May 8, 2017, 3:00 AM EDT
- Expired
- May 8, 2017, 8:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Binghamton, NY
Counties Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775 WWUS71 KBGM 071934 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 334 PM EDT Sun May 7 2017 PAZ044-047-081200- /O.NEW.KBGM.FR.Y.0002.170508T0700Z-170508T1200Z/ Lackawanna-Luzerne- Including the cities of Scranton, Hazleton, and Wilkes-Barre 334 PM EDT Sun May 7 2017 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MONDAY... The National Weather Service in Binghamton has issued a Frost Advisory, which is in effect from 3 AM to 8 AM EDT Monday. * LOCATIONS...Lackawanna and Luzerne counties in northeast Pennsylvania. * HAZARDS...Frost * TEMPERATURES...In the middle 30s. * TIMING...Overnight into early Monday morning. * IMPACTS...Sensitive plants should be covered or brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Mundschenk
2 follow-up statements
736 WWUS71 KBGM 080057 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 857 PM EDT Sun May 7 2017 PAZ044-047-081200- /O.CON.KBGM.FR.Y.0002.170508T0700Z-170508T1200Z/ Lackawanna-Luzerne- Including the cities of Scranton, Hazleton, and Wilkes-Barre 857 PM EDT Sun May 7 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT MONDAY... * LOCATIONS...Lackawanna and Luzerne counties in northeast Pennsylvania. * HAZARDS...Frost * TEMPERATURES...In the mid 30s. * TIMING...Tonight through early Monday morning. * IMPACTS...Sensitive plants should be covered or brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
592 WWUS71 KBGM 080704 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 304 AM EDT Mon May 8 2017 PAZ044-047-081200- /O.CON.KBGM.FR.Y.0002.000000T0000Z-170508T1200Z/ Lackawanna-Luzerne- Including the cities of Scranton, Hazleton, and Wilkes-Barre 304 AM EDT Mon May 8 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * LOCATIONS...Lackawanna and Luzerne counties in northeast Pennsylvania. * HAZARDS...Frost * TEMPERATURES...In the mid 30s. * TIMING...Through early this morning. * IMPACTS...Sensitive plants should be covered or brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at May 7, 2:40 PM EDT, 54 minutes earlier.
Area forecast discussion, May 7, 2:40 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 240 PM EDT Sun May 7 2017 .SYNOPSIS... A slow moving low pressure system will continue to pivot across the area early this week. Showers and cool temperatures are expected through the middle of next week. Periods of snow showers may mix in Sunday night and Monday night with light accumulations possible. Rain will taper off through the middle of the week with a gradual warming trend later in the week. && .NEAR TERM /THROUGH MONDAY/... 1030 am update...local radars show the most widespread showers over the southern tier, western Catskills and northern tier of Pennsylvania. This activity is being forced by a mid level trough which will swing through by early afternoon. Increased pops into the the likely category across northeast Pennsylvania. Later today diurnal heating under the cold core will continue the showery activity until early evening. Wellsville in southern Allegany County was reporting mixed snow/rain this morning at an elevation of approximately 1,500 feet. Boundary layer will warm enough during the next couple of hours for only rain showers. 400 am update... Main concern in the near term is focused around the persistent showers expected today through Monday night. The challenge with this forecast will be the timing and location of the transition to a rain/snow mix and all snow during the evening and overnight hours. The main upper low will continue to influence much of the Great Lakes, Eastern Canada, and the Northeast U.S. today and tomorrow with cloudy skies, cool temperatures and persistent rain and/or snow showers. The low will slowly shift to the east during this time, but remain the dominant forcing mechanism as multiple short waves rotate around and interact with mid level CAA/steepening low level lapse rates and a decent amount of deep layer moisture to produce periods of rain and/or snow showers. Precipitation most of today will remain in the form of rain...with around a tenth to a half inch of rain possible. Best chance of rain will remain across central NY, but rain showers will be possible all across the region. The leading edge of the true Canadian air mass will arrive today, and will act to steepen low level lapse rates in the afternoon. As this occurs rain should become more convective/cellular in nature during the afternoon. Strong winds aloft may be able to mix down to the surface later today and produce a few gusts 30+ mph. Temperatures will remain steady or slowly fall through the day with highs likely occurring in the morning...only into the 40s. Conditions tonight will be quite cold for early May as temperatures fall into the lower/mid 30s. The presence of the upper low and a deep layer of cold air aloft, combined with cold surface temps and enough available moisture, portions of the area will see rain showers mixed with snow, and eventually change to all snow late tonight and Monday morning, especially for locations above 1000 ft. Precipitation amounts will be light...less than a tenth of an inch, which will keep snowfall amts limited to less than a half inch. The snow will likely have a hard time accumulating on the relatively warm ground surface, and may end up only sticking to grassy and elevated surfaces. The cold temperatures Monday morning and lack of precipitation across portions of ne PA may end up producing favorable conditions for frost. So, have added mention of patchy frost for the Wyoming Valley and the Poconos. A Frost Advisory may be needed for this area. Any snow or rain/snow mix Monday morning to the north will transition back to all rain during the day as surface temperatures warm back into the 40s and lower 50s. Most favorable area continues to be downwind of Lake Ontario across central NY...with some intensification of the convective rain showers in the afternoon as sfc temps warm and mid level cold air persists. The rain will change back to a mix and possibly all snow for higher elevations once again Monday night. Deep moisture should be less at this point, so rain/snow amounts will be slightly less as well. Will see another period of gusty NW winds Monday afternoon as well with strong boundary layer mixing expected. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Short term period begins with upper-level low pressure spinning southeast from southern Quebec across New England. Scattered showers and continued unseasonably cool weather will prevail across NY and Pa in this pattern with highs only in the upper 40s to mid 50s. The upper low will spin east off the New England coast Tuesday night and Wednesday allowing for slowly improving weather conditions. Some clearing can be expected for Tuesday night with lows dropping into the 30s and frost in normally colder locations. Wednesday will feature sunny to partly cloudy skies with temperatures in the mid 50s to lower 60s, still about 5 degrees below normal. Wednesday night will be another mostly clear and cold night with lows again falling into the 30s in most places. && .LONG TERM /THURSDAY THROUGH SATURDAY/... This period looks to start out mainly dry with temperatures just a bit below normal, then a re-charging of the upper level trough will take place over the Great Lakes and northeast from Friday through next weekend with increasing chances for showers Friday through Saturday into Sunday. Details on how the trough develops are still sketchy at this time with model disagreements and run-to-run variations, but both the GFS and ECMWF show the re- development of a deep upper trough over the eastern Great Lakes and northeast by Sunday. Based on this will be going with chance pops Friday through Sunday along with a cooling trend toward well below normal temperatures once again by Sunday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Upper level low will remain over the vicinity through this TAF period. Through early evening widespread light rain showers and MVFR/alternate required ceilings are expected. Overnight ceilings at KAVP/KELM will improve to low VFR. Rest of TAF sites will see MVFR/alternate required flight restrictions, with light showers at KRME/KSYR/KITH which could mix with flurries between 10Z-14Z. On Monday, conditions will improve to low VFR at all sites but KITH by mid morning. At KITH, MVFR ceilings are still anticipated. Westerly winds at 10 knots with gusts around 18 knots decreasing to 5-8 knots overnight then increasing again Monday morning to 10-12 knots with gusts around 20 knots. Outlook... Monday night through Tuesday...Restrictions likely in overnight snow showers and afternoon rain showers. Tuesday night through Wednesday night...Mainly VFR. Thursday/Friday...Chance of showers and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT/RRM SHORT TERM...DJP/MSE LONG TERM...DJP/MSE AVIATION...RRM
Hazardous weather outlook, May 7, 4:16 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 416 AM EDT Sun May 7 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 048-072-080830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Pike-Southern Wayne- 416 AM EDT Sun May 7 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ044-047-080830- Lackawanna-Luzerne- 416 AM EDT Sun May 7 2017 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Today and Tonight. Patchy frost is possible late tonight across portions of Lackawanna and Luzerne Counties in northeast Pennsylvania. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.